Wisconsin, 2016

Tornado and Damaging Winds in Wisconsin, August 4, 2016

August 4, 2016 · NWS GRB · 7 events in 3 counties and zones

A line of thunderstorms, ahead of an approaching cold front, moved into a very unstable atmosphere in central Wisconsin. One storm in western Marathon County produced a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$5,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A line of thunderstorms, ahead of an approaching cold front, moved into a very unstable atmosphere in central Wisconsin. One storm in western Marathon County produced a tornado. Some of the other storms produced damaging winds that downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 4, 5:35 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 4, 5:35 AM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
635 AM CDT THU AUG 4 2016

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 351 AM CDT Thu Aug 4 2016

Convective trends and the potential for severe thunderstorms will
be the focus of this forecast.

A cold front was movg through far northwest MN and eastern SD
early this morning. Ahead of the front, a QLCS with a LEWP
structure was movg through northern and central MN, fueled by
strong moisture convergence on the nose of a 45-50 kt LLJ.
There have been recent reports of 70+ mph gusts with the most
intense portion of the line in central MN. There is ample CAPE
(around 1000 j/kg) and moisture to sustain this line of convection
into north central WI, with an expected arrival time around 13z.
However, the QLCS will encounter much weaker shear as it
approaches GRB CWA, so the most likely scenario would be for the
line to become outflow dominant and weaken to sub-severe limits
before movg into north central WI. Regardless, the morning
convection and debris clouds could impact convection later in the
day by suppressing daytime heating.

Models generally agree that additional convection will develop
along and ahead of the cold front this afternoon and evening, with
enough instability (CAPE 1500-2500 j/kg) and deep layer shear (35
to 40 kts) to support a severe thunderstorm threat. Just not
confident enough in the details, especially given the morning
convection, to explicitly mention severe in the grids. SPC has
most of GRB in a SLGT risk, with the Fox Valley and Lakeshore
regions in a MGNL risk due to the later arrival of storms well
after peak heating. Tstms will taper off on our eastern counties
after midnight, with dry conditions returning by daybreak.

After muggy highs in the 80s to around 90 today, the arrival of
a Canadian air mass will result in highs about 10 degrees cooler
on Friday, and much more comfortable humidity levels.

.LONG TERM...Friday Night Through Wednesday
Issued at 351 AM CDT Thu Aug 4 2016

A quiet pattern will be in place through early next week thanks
to northwest flow aloft and high pressure at the surface. Then
potential for stormy weather increases again by Tuesday, and
continues through the middle of next week. Will continue to put
more weight into the better verifying ecwmf.

Friday night trough Saturday night...A shortwave trough will be
moving over the Upper Peninsula on Friday evening before exiting
overnight.  Mid and upper levels are very dry, so no threat of
precip.  Then high pressure builds in for Saturday and Saturday
night, which look mostly clear and seasonable.  No significant
changes to temps.

Rest of the forecast...The high pressure system will gradually slide
east over the region Sunday and Monday.  Then as the flow turns to
the southwest as the high departs, increasing moisture and the
possibility of weak shortwave energy will lead to increasing chances
of storms on Tuesday and Wednesday.  Seasonable temps will turn
above normal by this time.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 623 AM CDT Thu Aug 4 2016

PATCHY FOG AND LOW CLOUDS SHOULD MIX OUT QUICKLY THIS MORNING.

WEAKENING TSTMS WILL LIKELY IMPACT PORTIONS OF NORTH CENTRAL
WISCONSIN BEFORE DIMINISHING. THERE WILL BE A BETTER CHANCE
OF TSTMS DURING THE LATE AFTERNOON AND EVENING HOURS, AS A
COLD FRONT MOVES THROUGH THE REGION. STRONG GUSTY WINDS,
HEAVY RAINFALL AND MVFR/IFR FLIGHT CONDITIONS WILL ACCOMPANY
THE STORMS. HAVE ATTEMPTED TO PICK OUT THE MOST LIKELY 4-HOUR
PERIOD FOR TSTMS, AND ADDED A TEMPO GROUP FOR EACH TAF SITE.

SHOWERS AND STORMS SHOULD TAPER OFF TONIGHT AS THE COLD FRONT
EXITS THE REGION.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from noon CDT today through this evening
FOR WIZ022.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MPC
AVIATION.......Kieckbusch
Hazardous weather outlook, Aug 4, 3:09 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
409 AM CDT THU AUG 4 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-050915-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
409 AM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL
ARRIVE IN NORTH CENTRAL WISCONSIN THIS MORNING, BUT SHOULD
REMAIN BELOW SEVERE LEVELS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID-AFTERNOON
THROUGH MIDNIGHT TONIGHT, WITH THE GREATEST RISK OVER NORTH
CENTRAL AND CENTRAL WISCONSIN. THE PRIMARY SEVERE THREATS WILL BE
DAMAGING WINDS, LARGE HAIL AND TORRENTIAL RAINFALL.

THERE IS AN INCREASED RISK OF RIP CURRENTS ON THE LAKE MICHIGAN
SHORELINE IN EASTERN DOOR COUNTY THIS AFTERNOON AND EVENING.
SWIMMERS SHOULD USE CAUTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE ON TUESDAY TO
WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
MIDNIGHT TONIGHT. SPOTTERS ARE ASKED TO FORWARD THEIR REPORTS OF
ANY DAMAGING WIND GUSTS AND HAIL GREATER THAN A HALF AN INCH.

LMZ521-522-541>543-050915-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
409 AM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY HAS BEEN POSTED ON LAKE MICHIGAN
ADJACENT TO DOOR COUNTY LATE THIS AFTERNOON AND EVENING, FOR
INCREASING SOUTH WINDS AND BUILDING WAVES.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY THREATS WILL BE STRONG WINDS AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE ON TUESDAY TO
WEDNESDAY OF NEXT WEEK.

KIECKBUSCH/MPC

In the hours before

Special weather statement, Aug 4, 4:23 AM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
523 AM CDT THU AUG 4 2016

WIZ005-010-041300-
VILAS-ONEIDA-
523 AM CDT THU AUG 4 2016

...LINE OF STRONG THUNDERSTORMS HEADED TOWARD NORTH CENTRAL
WISCONSIN...

A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS IS EXPECTED
TO MOVE INTO VILAS AND ONEIDA COUNTIES BETWEEN 7 AM AND 8 AM.
ALTHOUGH THE STORMS ARE EXPECTED TO WEAKEN A BIT BEFORE
ARRIVING, THEY MAY STILL HAVE THE POTENTIAL TO PRODUCE BRIEF
WINDS GUSTS TO 40 TO 50 MPH AND HEAVY RAINFALL.

MORNING COMMUTERS AND THOSE WITH EARLY MORNING OUTDOOR PLANS
SHOULD BE PREPARED FOR THE STORMS.

KIECKBUSCH
Special weather statement, Aug 4, 9:05 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1005 AM CDT THU AUG 4 2016

WIZ005-010-018-041615-
LINCOLN WI-ONEIDA WI-VILAS WI-
1005 AM CDT THU AUG 4 2016

...STRONG THUNDERSTORMS MOVING INTO NORTH-CENTRAL WISCONSIN
LATE THIS MORNING...

AT 1001 AM CDT...STRONG THUNDERSTORMS WERE REPORTED ALONG A LINE
EXTENDING FROM NEAR PARK FALLS TO CATAWBA TO 8 MILES NORTH OF
STANLEY. MOVEMENT WAS EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH...PEA SIZE HAIL...TORRENTIAL
RAINFALL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RHINELANDER...EAGLE RIVER...MERRILL...LAC DU FLAMBEAU...TOMAHAWK...
BOULDER JUNCTION...WOODBORO...WINCHESTER...
TRIPOLI AND COUNCIL GROUNDS STATE PARK.

THOSE AT RHINELANDER PIONEER PARK ARE IN THE PATH OF THESE STORMS
AND SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON THE WATER...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.

&&

LAT...LON 4614 8909 4547 8931 4547 8943 4514 8943
      4512 9005 4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 1501Z 252DEG 31KT 4596 9034 4555 9054 4508 9093

BERSCH
Special weather statement, Aug 4, 9:33 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1033 AM CDT THU AUG 4 2016

WIZ005-010-018-041645-
LINCOLN WI-ONEIDA WI-VILAS WI-
1033 AM CDT THU AUG 4 2016

...STRONG THUNDERSTORMS MOVING INTO NORTH-CENTRAL WISCONSIN LATE
THIS MORNING...

AT 1031 AM CDT...STRONG THUNDERSTORMS WERE REPORTED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF LAC DU FLAMBEAU TO 6 MILES
NORTHEAST OF PRENTICE TO 12 MILES WEST OF MEDFORD. MOVEMENT WAS EAST
AT 35 MPH.

WINDS IN EXCESS OF 40 TO 50 MPH...PEA SIZE HAIL...TORRENTIAL
RAINFALL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RHINELANDER...EAGLE RIVER...MERRILL...LAC DU FLAMBEAU...TOMAHAWK...
BOULDER JUNCTION...WOODBORO...WINCHESTER...
TRIPOLI AND COUNCIL GROUNDS STATE PARK.

THOSE AT RHINELANDER PIONEER PARK ARE IN THE PATH OF THESE STORMS
AND SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.

&&

LAT...LON 4614 8909 4547 8931 4547 8943 4514 8943
      4512 9005 4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 1531Z 252DEG 31KT 4603 9001 4562 9021 4516 9060

BERSCH
Special weather statement, Aug 4, 9:58 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1058 AM CDT THU AUG 4 2016

WIZ030-035-036-041715-
PORTAGE WI-WOOD WI-MARATHON WI-
1058 AM CDT THU AUG 4 2016

...STRONG THUNDERSTORMS MOVING INTO CENTRAL WISCONSIN...

AT 1055 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR MEDFORD TO 7 MILES SOUTHWEST OF
GREENWOOD TO 6 MILES EAST OF BLAIR. MOVEMENT WAS EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH...HALF INCH SIZE HAIL...TORRENTIAL
RAINFALL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WAUSAU...STEVENS POINT...WISCONSIN RAPIDS...MARSHFIELD...WESTON...RIB
MOUNTAIN...MOSINEE...ABBOTSFORD...SPENCER AND WHITING.

PEOPLE AT WISCONSIN VALLEY FAIR SHOULD CONSIDER SEEKING SAFE SHELTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4510 8922
      4484 8922 4456 8943 4425 8978 4425 9032
TIME...MOT...LOC 1555Z 278DEG 36KT 4508 9039 4467 9068 4429 9110

BERSCH

The radar

The La Crosse radar (KARX), 145 km away, was scanning. The volume nearest the first event began at 16:18 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Marathon

When
August 4, 10:20 AM CST to 10:26 AM CST
Where
Marathon County, 1.28 mi NNE of Cherokee to 4.41 mi SSW of Stratford
Rating
EF1
Path length
4.35 mi
Path width
250 yd
Property damage
$100,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
44.916, -90.207

A tornado formed a little over 5 miles east of Colby and quickly traveled east along Huckleberry Road. The tornado affected 16 homesteads and farms. One barn collapsed (DI 1, DOD 6) and three others sustained at least minor damage (DODs 1 and 2). Five homes sustained roof damage (DI 2, DOD 2) and several sheds were damaged or destroyed. A church steeple was damaged and several dozen trees were snapped or uprooted (DI 28, DODs 2-4). Average path width was 125 yards.

Thunderstorm Wind, Marathon

When
August 4, 10:40 AM CST
Where
Marathon County, 3.24 mi ESE of Edgar
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.900, -89.910

Thunderstorm winds downed several trees near County Highways N and S, southwest of Marathon City.

Thunderstorm Wind, Marathon

When
August 4, 11:04 AM CST
Where
Marathon County, 0.69 mi S of Wausau
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.960, -89.630

Thunderstorm winds downed branches and a couple of trees in Wausau.

Thunderstorm Wind, Langlade

When
August 4, 11:28 AM CST
Where
Langlade County, 2.01 mi SW of Antigo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.130, -89.180

Thunderstorm winds downed trees near Antigo High School.

Thunderstorm Wind, Langlade

When
August 4, 11:33 AM CST
Where
Langlade County, 0.49 mi E of Antigo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.150, -89.140

Thunderstorm winds knocked several trees onto power lines in Antigo.

Thunderstorm Wind, Langlade

When
August 4, 11:42 AM CST
Where
Langlade County, 2.07 mi WSW of Bryant
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.190, -89.060

Thunderstorm winds knocked trees onto power lines near Antigo.

Thunderstorm Wind, Menominee (C)

When
August 4, 11:52 AM CST
Where
Menominee (C) County, 2.54 mi ESE of Zoar Settlement
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.010, -88.850

Thunderstorm winds downed trees east of Zoar.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyThe tornado archive for Wisconsin, 2016Warnings in Wisconsin, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642123, 655786, 655787, 655792, 655799, 655790, 655791.